|When to start ARV therapy
Dec 17, 2012
I tested positive to HIV in October 2011 with a baseline CD4 count of 428. There was no way to check my Viral Load then. After three months CD4 was 457, the next three months it was 534, the next three months it dropped to 467 and the next three months it rose to 517. just last week the CD4 count dropped again to 435.
Sometime in september I did a confirmatory test (HIV-1) and the viral load was 4.9 on the scale that was used. (2.0-4.5 was considered low, while 5.1 and above was considered high).
I am to see my doctor tomorrow on appointment. I am worried about this fluctuations and I am a little bit scared of starting therapy beacuse of the side effects.
I did a full lab test (I dont know what you call it) and my doctor said I am otherwise healthy except for my creatinine that read 120. He advised I take a lot of water.
I feel well and I am still thinking of deffering therapy.
I have been on Bactrim (septrin) for over a year now and had skin rashes (treated with loratidyne) that came and left but occassionally I still feel itchy especially towards my back area (still taking the loratidyne).
Please on this account can you advise me on what to do? My doctor had already said I may be a slow progressor or something like that. I will like to stay off drugs for as long as its parcticable possible and if I am to start therapy what drug should I start with considering the fact that I am used to one tablet a day dosage of bactrim. Please help me. Looking forward to your candid opinion.
| Response from Dr. Young
Hi and thanks for posting.
It's good that you're taking the time to weigh your options and to learn about HIV treatments.
First, your labs show a generally similar and stable CD4 cell count (hovering around 450-500)- the differences that you have listed are not really that significant.
Your viral load, at 4.9 log10 is pretty high, and would predict that you are not (unfortunately) likely to be a long-term non-progressor (or slow progressor). Such individuals tend to have very low or undetectable viral loads off treatment.
Why exactly are you taking Bactrim? Why for over a year? If it was to prevent PCP, your CD4 counts say that your risk for this is very low and Bactrim prophylaxis is not needed.
If I were in your shoes, I would consider initiating treatment if you believe that you'd be able to be adherent to treatment. There are very well documented benefits in preventing medical complications and transmission to others. Current first-line treatments should be well tolerated; I wouldn't advise waiting until you were more sick to start.
As for your creatinine measurement (a measurement of kidney function), I'd want to know more. Ask your doctor about what your estimated glomerular filtration rate is (eGFR) and if a urinalysis showed evidence of protein leak. If either is abnormal, you might consider altering your first-line medication choice to avoid the use of tenofovir-based regimens (as this medication is associated with kidney injury). If they're not, the you should be able to freely select among the many tenofovir-containing recommended regimens.
I'd suggest looking over our Resource Center on Starting HIV Treatment; there's a wealth of important and practical information there.
I hope that helps. Peace to you, BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
- When Do I Start Taking ARVs?
- Swollen Lymph Glands After Sucking Penis Worried I Have HIV
- Testicular Pain After Unprotected Sex Without Ejaculation Worried I Have HIV
- White Tongue After Open Mouth Kissing Worried I Have HIV
- Can Genital Warts Be Cured With Over The Counter Wart Medicine?
- Chlamydia Symptoms Won't Go Away
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.